Ask the Expert: Ulcerative Colitis and RA
Dear Dr. Borigini:
Is joint pain a symptom commonly associated with ulcerative colitis? I've heard that rheumatoid arthritis and UC are related, but I have never really talked with my doctor about it. Recently I have had random joint pain, and I'm wondering if I should see my GI about it.
Significant arthritis may occur with either Crohn’s disease or ulcerative colitis. A review of the literature shows that anywhere from 7 to 20% of patients with inflammatory bowel disease develop arthritis. In the vast majority of cases, the larger joints of the lower extremities are chiefly involved. The male-to-female ratio is about equal.
In the small subset of patients who develop a more axial arthritis (involving the lower back and certain joints of the pelvis), the male-to-female ratio is four to one.
Often the arthritis is episodic, occurring with worsening of bowel symptoms. Interestingly, there are patients who suffer rheumatoid arthritis symptoms before they ever develop gastrointestinal symptoms; and sometimes the arthritis can predate these symptoms by months, or even years. Rheumatologists should think of the possibility of inflammatory bowel disease in their patients who suffer from nocturnal diarrhea, or those who have significant systemic symptoms such as weight loss or fever that seem excessive compared to the severity of their arthritic complaints. Certain types of rashes and/or frequent oral ulcers also can suggest the presence of inflammatory bowel disease.
Treatment of the bowel disease usually results in great improvement in the arthritis.
Do you have a question for Dr. Borigini? Create a SharePost question, or set up a profile and send him a message.
We hope you find this general medical and health information useful, but this Q&A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: March 19, 2007